Vermont, 2007

High Wind in Vermont, December 16, 2007

December 16, 2007 · NWS BTV · 3 events in 3 counties and zones

A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.

Snow overspread Vermont just after midnight on the 16th and became intermittent and mixed with sleet and rain during the late morning and early afternoon hours before steadier and heavier snow returned during the late afternoon.

It was during this lull in precipitation that very strong and damaging southeast winds translated to the surface which downed numerous trees and power lines in western slope communities like Ripton, Starksboro (eastern Addison county), Hanksville (eastern Chittenden county) and Pittsford and Chittenden (eastern Rutland county) that resulted in more than 12,000 residents without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 16, 9:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 16, 9:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
930 AM EST SUN DEC 16 2007

.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL MOVE THROUGH THE EASTERN GREAT LAKES
THIS MORNING...AS A COASTAL LOW PRESSURE AREA DEVELOPS ALONG THE
SOUTHERN NEW JERSEY COAST. BY AFTERNOON ONE LARGE STORM SYSTEM
WILL MOVE ACROSS SOUTHERN NEW ENGLAND...AND THEN MOVE ALONG THE
MAINE COAST TONIGHT.

THIS IS A FAVORABLE TRACK FOR SIGNIFICANT WINTER WEATHER ACROSS OUR
AREA. AS A RESULT WINTER STORM WARNINGS CONTINUE IN EFFECT TODAY AND
TONIGHT. SNOW...HEAVY AT TIMES TODAY WILL BECOME LIGHT DURING THE
AFTERNOON. THE SNOW WILL MIX WITH SLEET FROM THE ADIRONDACKS EAST
ACROSS VERMONT THIS AFTERNOON.

IN ADDITION...ALONG THE WESTERN SLOPES OF THE GREEN MOUNTAINS WIND
GUSTS OF 50 TO 60 MPH CAN TODAY INTO THE EVING...THUS A HIGH WIND
WARNING IS IN EFFECT. ELSEWHERE...SUSTAINED WINDS WILL INCREASE TO
20 TO 30 MPH WITH HIGHER GUSTS.

SNOW WILL BECOME HEAVY TONIGHT...BEFORE TAPERING OFF TO SNOW SHOWERS
AFTER MIDNIGHT AS THE STORM MOVES NORTHEAST ALONG THE MAINE COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WINTER STORM WARNINGS CONTINUE IN EFFECT AS WELL AS A HIGH WIND
WARNING FOR THE WESTERN SLOPES OF THE GREEN MOUNTAINS.
QUICK ZFP UPDATE TO REFLECT HIGH WIND WARNING.

AS OF 930 AM EST SUNDAY...STORM SYSTEM OVER THE EASTERN GRTLKS WITH
A COASTAL SYS FORMING ON THE NJ COAST WILL COMBINE AND FORM ONE
COMPLEX SYS WHICH WILL MOV THRU SRN NEW ENG THIS AFTN...AND ALONG
THE MAINE COAST TONIGHT.

HEAVY SNW ACRS THE AREA WILL GRADUALLY MIX WITH SLEET FROM SW TO NE
ACRS MOST OF THE AREA EXCPT IT WL RMN ALL SNW IN THE ST LAW VLY.
WINDS WILL BE GUSTING AT TIMES TO 50-60 MPH ALONG THE WESTERN SLOPES
OF THE GREEN MTNS THRU THIS EVE. REPORTS OF SNOW MIXING WITH SLEET
HV BEEN NOTED IN THE ADIRONDACKS AND CENTRAL VT.

WL NEED TO WATCH DRY SLOT MOVG THRU CNTRL NY STATE WHICH WL RESULT
IN SOMEWHAT LIGHTER PCPN DURG PTNS OF THE AREA THIS AFTN...ESPCLY FM
THE SRN CHAMPLN VLY SE ACRS VERMONT. SNW WL MIX WITH OR CHG TO SLEET
AT TIMES...EXCEP IN THE ST LAW VALLEY WHERE IT WL RMN ALL.

NO CHGS IN THE STORM TOTAL SNOWFALL ACCUMULATIONS WILL BE IN THE 14
TO 20 INCH RANGE FOR THE SAINT LAWRENCE VALLEY AND THE
ADIRONDACKS...12 TO 18 INCHES FOR THE CHAMPLAIN VALLEY AND NORTHERN
VERMONT...AND 8 TO 12 INCHES FOR SOUTH CENTRAL VERMONT.

CONDITIONS ARE NOT CONDUCIVE TO TRAVEL TODAY OR TONIGHT. FOLKS SHUD
BE ADVISED TO STAY OFF THE ROADS SO THE PLOW CREWS CAN KEEP THE
ROADS PASSABLE. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL INTO THE
NWS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 530 AM EST SUNDAY...AS LOW PASSES SUNDAY EVENING INTO THE
GULF OF MAINE AREA...COLDER AIR RETURNS WITH ALL SNOW ACROSS AREA
IN WRAP AROUND MOISTURE COMMA HEAD...AND IT COULD BE HEAVY AT
TIMES OVERNIGHT...ESPECIALLY DURING THE FIRST PART OF THE
OVERNIGHT. SNOW TAPERS OFF TO SNOW SHOWERS LATER TONIGHT. GUSTY
EASTERLY WINDS TO 35 MPH BECOME N NW TONIGHT WITH SOME BLOWING
SNOW.

CHANCE OF SNOW SHOWERS ON MONDAY...ESPECIALLY IN THE MORNING...FOR
HIGHER ELEVATIONS WITH SOME TYPICAL NW FLOW UPSLOPING SNOW
SHOWERS. HAVE JUST INCLUDED SLIGHT CHANCE FOR THE AFTERNOON AS THE
FLOW WEAKENS.  WILL HAVE PLENTY OF COLD AIR SITUATED ACROSS THE
REGION ON MONDAY AS LOW CONTINUES TO MOVE NORTHEAST AND AWAY FROM
THE AREA. SKIES WILL BECOME PARTLY SUNNY BY THE
AFTERNOON...ALTHOUGH VERY COLD WITH HIGHS IN THE TEENS OR NEAR 20.
HIGH PRESSURE BEGINS TO RIDGE INTO THE AREA MONDAY NIGHT AND
TUESDAY BRINGING PARTLY SUNNY OR CLEAR SKIES AND LIGHTER WINDS.
LOWS MONDAY NIGHT WILL BE IN THE LOWER SINGLE DIGITS...AND NEAR
ZERO IN VALLEY LOCATIONS...NEGATIVE IN HIGHER ELEVATIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 310 AM EST SUNDAY

NO MAJOR PRECIPITATION EVENTS FORESEEN DURING THE EXTENDED FCST
PERIOD AS GFS AND ECMWF CONTINUE TO INDICATE A RETURN TO A MORE
ZONAL/PROGRESSIVE MID-UPPER TROPOSPHERIC FLOW ACROSS THE CONUS AND
SRN CANADA. THIS TRANSITION WILL LIKELY RETURN TEMPERATURES CLOSER
TO SEASONAL AVERAGES...CONSISTENT WITH MEX MOS GUIDANCE AND MEAN
1000-500MB THICKNESS VALUES FORECAST BY 00Z GFS.

WE DO HAVE A COUPLE OF WEAK SYNOPTIC-SCALE SYSTEMS THAT WILL
IMPACT THE NORTH COUNTRY. ONE SHORT-WAVE TROUGH TRACKING ACROSS
THE GREAT LAKES INTO NEW ENGLAND ON WEDNESDAY WILL BRING A CHANCE
FOR LIGHT SNOW TO MUCH OF THE FORECAST AREA. SFC RIDGING ACROSS
THE SERN ATLANTIC COAST WILL MITIGATE NWD FLOW OF ANY RICH
MOISTURE SUPPLY...AND FAST MOVEMENT OF SYSTEM WILL LIKEWISE LIMIT
POTENTIAL SNOWFALL TO A FEW INCHES. A PROGRESSIVE RIDGE AXIS...SFC
AND ALOFT...IS EXPECTED FOR THURSDAY LIKELY BRINGING FAIR
CONDITIONS. UNCERTAINTY INCREASES BY FRIDAY WITH INCREASING
SPREAD IN OPERATIONAL AND ENSEMBLE SOLNS BUT ANOTHER FAST-MOVING
SHORTWAVE
TROUGH AND ATTENDANT SFC LOW HAS THE POTENTIAL TO BRING ANOTHER
PERIOD OF LIGHT SNOW TO THE NORTH COUNTRY AROUND FRIDAY/FRI NIGHT
BASED ON MEAN SOLN.

OVERALL...CONFIDENCE IS HIGH FOR MORE SEASONABLE TEMPERATURES AND
NO SIGNIFICANT STORM SYSTEMS AFFECTING THE AREA...BUT THESE
PATTERNS USUALLY RESULT IN TIMING ERRORS OF THE EXISTING WEAK AND
FAST-MOVING SYSTEMS. STAY TUNED FOR UPDATES ON TIMING OF ANY LIGHT
SNOW EPISODES WED-FRI TIME FRAME.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 0705 AM EST SUNDAY

THROUGH 12Z MONDAY...WIDESPREAD AND PROLONGED IFR CONDITIONS
THROUGH 06Z WITH PERIODS OF MODERATE TO HVY SNOW THIS MORNING.
THIS WILL HAVE A SIGNIFICANT IMPACT ON AVIATION ACROSS THE NORTH
COUNTRY THROUGH AT LEAST THE FIRST HALF OF TONIGHT. WILL PROBABLY
SEE A LULL IN PCPN RATES 16-22Z WITH INTERMITTENT SNOW AND SLEET
AND VSBY PERHAPS IMPROVING TO 1-2SM...THEN A PERIOD OF MODERATE
SNOW REDEVELOPING FROM 22-03Z AS COASTAL LOW INTENSIFIES.
THEREAFTER...SHOULD SEE SNOW START TO TAPER OFF TO SNOW SHOWERS
DURING THE OVERNIGHT PERIOD.

SFC WINDS AND WIND GUSTS WILL BE A SIGNIFICANT FACTOR AS WELL.
WESTERN SLOPES OF THE GREEN MTNS WILL HAVE THE STRONGEST WINDS
THROUGH 21Z...WITH GUSTS AT KRUT UP TO 45KT EXPECTED. THIS
EVENING...SFC WINDS WILL BECOME NORTH AND NORTHWEST AREAWIDE WITH
GUSTS 25-30KTS AS COASTAL LOW TRACKS NNEWD THROUGH EASTERN NEW
ENGLAND.

12Z MONDAY THROUGH THURSDAY...SNOW SHOWERS SHOULD TAPER OFF
DURING THE EARLY MORNING HOURS ON MONDAY...AND CLOUDS THINNING AND
RAISING A BIT BY THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE
REGION. VFR CONDITIONS CAN BE EXPECTED BY 00Z
TUESDAY...CONTINUING THROUGH 12Z WEDNESDAY. THEREAFTER...SNOW
SHOWERS ASSOCIATED WITH A CLIPPER TYPE SYSTEM NORTH OF THE
INTERNATIONAL BORDER WILL MOVE IN WEST TO EAST. THESE SHOWERS WILL
BE LIGHT...WITH MVFR AND OCCASIONAL IFR EXPECTED 12Z WEDNESDAY
THROUGH 12Z THURSDAY. FAIR WEATHER TO THEN BRIEFLY RETURN FOR
THURSDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...JAN/SFH
NEAR TERM...SFH
SHORT TERM...JAN
LONG TERM...BANACOS
AVIATION...BANACOS
Hazardous weather outlook, Dec 16, 1:49 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
149 AM EST SUN DEC 16 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-170700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
149 AM EST SUN DEC 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE
AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Addison

When
December 16, 1:00 PM EST to 2:00 PM EST
Where
Eastern Addison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

High Wind, Eastern Chittenden

When
December 16, 1:00 PM EST to 2:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

High Wind, Eastern Rutland

When
December 16, 1:00 PM EST to 2:00 PM EST
Where
Eastern Rutland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70092, 70093, 70094.